Gastrointestinal bleeding is three times more likely to occur in patients who take high doses of ibuprofen on a regular basis despite the safety profile of non-steroidal anti-inflammatory drugs (NSAIDs). Furthermore, the effect can be observed as early as three days after starting an ibuprofen regimen.
Ibuprofen is considered to have one of the most favorable safety profiles of all of the traditional non-selective NSAIDs, touted as the painkiller with the fewest side effects and lowest incidence of ulcers or GI bleeding.
AdvertisementResearchers have expressed concern over people with chronic pain such as arthritis who often increase the recommended dose of their painkillers. They should be made aware of the fact that it can have adverse effects with respect to the gastrointestinal tract.
Of all the NSAIDs available over-the-counter, ibuprofen is regarded to have the least harmful effects on the GI tract. However, the study shows that healthy, young people and older people are at great risk of internal bleeding and should speak with their doctor to determine the risks of taking large amounts of ibuprofen.
The study included 68 healthy volunteers who were given either four weeks of an ibuprofen regimen or a placebo. Prior to starting the regimen, patients were evaluated for a one-week control period to demonstrate that they were not bleeding.
It was found that those taking ibuprofen for 28 days experienced blood loss that was 3.64-fold greater than the placebo group. On average, those taking ibuprofen experienced blood loss as low as 40mL and as high as 299mL. Other side effects anemia and other adverse events can be observed at any dose of ibuprofen.
It is hoped that these findings will bring attention to the reality of the amount of painkillers potentially being used by patients at home.